Hail, Union
- When
- May 16, 12:50 PM MST to 1:00 PM MST
- Where
- Union County, 11.27 mi NNE of Moses
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 36.870, -103.020
Quarter size hail on Highway 406.
A back door cold front pushed south into far northeastern New Mexico and served as a focus for strong to severe thunderstorms. The strongest storms moved across Union County where large hail fell near Moses and Seneca.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A back door cold front pushed south into far northeastern New Mexico and served as a focus for strong to severe thunderstorms. The strongest storms moved across Union County where large hail fell near Moses and Seneca. A thunderstorm that moved across the Angel Fire area also produced a brief severe wind gust to 58 mph. The activity over Union County moved into the Texas and Oklahoma panhandles where a few tornadoes were even spotted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 16, 10:42 AM MST, 2 hours 8 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1142 AM MDT MON MAY 16 2016 .AVIATION... 18Z TAF CYCLE West to southwest winds will increase all areas late this morning/early afternoon. A closed upper low over Great Basin and associated sfc cold front will continue to produce wdly sct -shra/-tsra w/ gusty outflow winds across northern NM through this evening. A strong backdoor cold front will race southward through northeast NM this evening and through the remainder of the eastern NM after midnight. MVFR to IFR cigs will develop behind the front overnight across the east. Strong east canyon winds will develop into the middle and lower Rio Grande Valley after approximately 09Z Tuesday. Strong east winds will continue through the day Tuesday. && .PREV DISCUSSION...330 AM MDT MON MAY 16 2016... .SYNOPSIS... Drier air will move over central and southern areas today with gusty winds across the east. An upper level low pressure system will move over the state from the west Tuesday through Thursday. The storm will draw a strong and moist back door cold front into New Mexico Tuesday producing east canyon wind gusts around 50 mph in Albuquerque during the evening. Many locations will receive wetting precipitation around mid week with up to a foot of snow accumulation in the northern mountains, mainly above 9000 FT. High temperatures on Wednesday will vary around 15 to 25 degrees below normal in many locations. Behind the storm system drier air will move over the area on Friday as temperatures trend warmer. && .DISCUSSION... Despite drier air over much of the forecast area today, a shortwave trough crossing northern New Mexico will have enough moisture to work with for some showers and thunderstorms to develop. Most of these will be near the CO border. The shortwave will cross a back door cold front pushing into the NE corner of NM late in the day, and this could trigger some strong to severe storms mainly in Union County. Much of the forecast area stands a good chance of wetting precipitation from the storm system crossing Tuesday through Thursday. The lowest chances will probably be across NE to E central areas. Downslope winds will probably produce a significant precipitation hole over much of the middle and lower Rio Grande Valley Tuesday and Tuesday evening, but this may fill in with precip if the east canyon winds taper off during the late night hours Tuesday night. The east and southeast winds behind the front will set up a nice convergence zone across western areas resulting in storm total precipitation amounts around an inch in the vicinity of the continental divide. The SW mountains should see some lower amounts. After the drier weather Friday, a Storm system digging into the Great Basin Saturday should draw some low level precip into NM Saturday with showers and storms mainly along and east of the central mountain chain. 44 && .FIRE WEATHER... A significant west to east moisture gradient is in place over NM this morning. Dewpoints are holding in the teens over the west and in the 50s across the east. The upper storm system that provided showers and storms with wetting rainfall Sunday across the north and east will depart into the high plains this afternoon. The dry air over southern and western NM will surge eastward as a potent mid level dry slot advances east within the base of the departing trough. Min rh values will trend much lower today over eastern NM. West/southwest winds will be breezy all areas with locally windy conditions over the plains. Several hours of marginal critical fire wx conditions are likely along the I-40 corridor east of Clines Corners southward into the east central plains. Will not issue red flags for this area as conditions are marginal. Vent rates will be excellent all areas. A more widespread wet pattern will take hold of the region Tuesday through Thursday as a strong back door front with deep moisture interacts with the next upper low taking shape over the Great Basin. Gap winds will be strong Tuesday and especially Tuesday evening as the front moves through the central mountain chain. This front will usher moisture west past the Cont Dvd. Widespread areas of rainfall between 0.25 and 0.75 are likely through Thursday with localized areas in the high terrain picking up 2 inches. Temperatures will average 10 to 20F below normal all areas as this system is very chilly for mid May. Temps will even be cold enough above 10kft in the northern mts to drop several inches of snow. Vent rates will deteriorate to poor/fair most areas during this period. This timely and widespread moisture intrusion will delay any significant fire growing potential in timber areas for a couple weeks. This will also likely give a major boost to green up of warm season finer fuels in the lower elevations. Friday will be a transition day with a strong warming and drying trend for central and western NM. This will be short-lived however as extended guidance is indicating yet another upper low moving into the Great Basin Saturday. Return flow into the eastern plains will trend rh values back up again and provide a focus for more showers and storms along and east of the central mt chain. Model fields show healthy precip amounts once again, thus boosting green up across the east. Dryline storm activity appears possibly again Sunday while a much drier and breezy airmass enters the west. Vent rates through this period trend back to excellent. An overall pattern change is advertised for next week as an upper wave slows and parks over the Great Basin. This could deliver an extended period of dry, windy, and unstable conditions over NM for most of next week. Guyer && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 546 AM MDT MON MAY 16 2016 NMZ501>540-171200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 546 AM MDT MON MAY 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE FAR NORTHEAST PLAINS THIS AFTERNOON AND EVENING...WHERE LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY AND WEDNESDAY...STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM THE SOUTH CENTRAL MOUNTAINS EASTWARD ACROSS THE SOUTHEAST PLAINS. IN ADDITION...ACCUMULATING SNOW IS EXPECTED TUESDAY THROUGH WEDNESDAY NIGHT ACROSS THE HIGH ELEVATIONS OF THE NORTHERN MOUNTAINS. NEARLY A FOOT OF ACCUMULATION WILL BE POSSIBLE IN THE SANGRE DE CRISTOS ABOVE 10000 FT...WITH LIGHTER AMOUNTS AS LOW AS 8500 FEET. HIGHER ELEVATIONS OF THE SOUTHERN SAN JUAN AND JEMEZ MOUNTAINS WILL PROBABLY ALSO ACCUMULATE A FEW TO SEVERAL INCHES OF SNOW. SATURDAY AFTERNOON AND NIGHT...THE POTENTIAL EXISTS FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP ACROSS THE EASTERN PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN UNION COUNTY DUE TO THE POTENTIAL FOR SEVERE THUNDERSTORMS. 44
The Pueblo radar (KPUX), 204 km away, was scanning. The volume nearest the first event began at 19:50 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail on Highway 406.
Quarter size hail.
Severe hailstorm with largest at half dollar size near Moses.
Angel Fire airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624742, 624743, 624744, 624745.